Colorado, 2005

Avalanche in Colorado, May 20, 2005

May 20, 2005 · NWS BOU · 1 event in 1 county or zone

1 avalanche, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 20, 1:32 AM MST, 8 hours 58 minutes earlier.

Area forecast discussion, May 20, 1:32 AM MST, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
232 AM MDT FRI MAY 20 2005

.SHORT TERM...UPPER LEVEL RIDGE WILL REMAIN IN PLACE THRU TONIGHT
WITH WSW FLOW ALOFT.  850-700 MB TEMPS WILL RISE ANOTHER 3 TO 4
DEGREES C TODAY WHICH SHOULD ALLOW FOR HIGHS TO REACH INTO LOWER TO
MID 90S ACROSS NERN CO.  RECORD HIGH AT DENVER IS 91 WHICH COULD BE
TIED OR BROKEN THIS AFTN.  OUTSIDE IF SOME HIGH LVL CLOUDS MOVING
ACROSS IN WSW FLWO ALOFT PCPN CHANCES SHOULD REMAIN NIL DUE TO STG
CAP.

.LONG TERM...STG WLY FLOW ALF WL CONTINUE INTO THE MRNG HRS SAT.
NAM CROSS SECTIONS INDG 50 KTS OF WINDS ARND H6 DURING THE MRNG WITH
STRONG SUBSIDENCE THRU THE MID LVLS OF THE ATM.  WL INCREASE WINDS
SAT MRNG IN UPCOMING GRIDS/ZFP.  IF IT TURNS OUT THE WINDS WL LINGER
INTO THE AFTN...SOME FIRE WEATHER HIGHLIGHTS MAY HAVE TO BE
CONTEMPLATED FOR THE FOOTHILLS FOR SAT MRNG.  BUT FOR NOW...IT
APPEARS THE WINDS WL QUICKLY ABATE BY AFTN.  TEMPS WL HAV A RUNNING
START DUE TO ALL OF THE MIXING OCCURING LT FRIDAY NIGHT INTO SAT
MRNG.  LATER SATURDAY AFTN...SFC CDFNT WL EASE INTO THE ERN PLAINS.
FROPA IN THE DENVER AREA LOOKS TO BE AROUND 00Z SUNDAY.  SOME MID
LVL MSTR WL INITIALLY MOVE IN WHICH COULD ALLOW FOR SOME CONVECTION
AS THE CDFNT REACHES THE TRRN BY LATE AFTN.  CUR FCST HAS SCT POPS
IN THE HIGH COUNTRY...BUT SOME LOW POPS MAY NEED TO BE INCLUDED FOR
THE NORTHEAST PLAINS AS WELL.

SUNDAY WILL BE MUCH COOLER DUE TO ELY FLOW LINGERING THROUGH MOST OF
THE DAY.  HWVR...THE HEAT WL RETURN FOR THE FIRST PART OF NEXT WEEK
AS A DEEP TROUGH MOVES INTO THE PAC NORTHWEST.  ANOTHER SURGE MAY
MOVE INTO THE PLAINS BY WED OR THURS WHICH SHOULD RETURN TEMPS BACK
TOWARD NORMALCY...BUT OVERALL PROSPECTS FOR PRECIPTATION LOOK DIM.

&&

.BOU...NONE.

&&

RPK/046
Hazardous weather outlook, May 20, 9:50 AM MST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT FRI MAY 20 2005

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1050 AM MDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
May 20, 10:30 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

A 53-year-old skier from Boulder was buried and killed in a medium-sized wet slab avalanche at Arapahoe Basin. The avalanche occurred in an area known as the First Alley, immediately below the roll on the west side of the Pallavicini Run.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490276.